Today (31 August 2023) is International Overdose Awareness Day: a global campaign that aims to end overdose, remember those who have died from overdose, and to acknowledge the loved ones left behind.
Established in 2001 and convened by the Penington Institute since 2012, it is the largest annual awareness day worldwide shining a light on the impact of overdose.
According to figures from the Penington Institute and the United Nations, overdose has reached a crisis point worldwide, affecting around 284 million people, with opioids accounting for two-thirds of drug overdose deaths.
This International Overdose Awareness Day, we take a closer look at drug overdose, what it is, and how to spot the signs of someone overdosing.
What is an overdose?
The term ‘overdose’ refers to when a person takes more drugs than their body can process, leading to serious and often life-threatening consequences.
Any drug taken in excessive quantities can cause an overdose, whether prescribed or obtained illegally on the street.
There are several factors that can increase the risk of a person overdosing while using drugs, including how often they take the drug and whether they have developed a tolerance to it, and the ‘half-life’ of the drug they are using.
When a person uses a drug regularly, they can build up a tolerance over time. This means that they require even more of the drug to get the same effect they experienced when they first began taking it, significantly increasing the risk of overdose.
The ‘half-life’ of a drug refers to the time it takes for the drug to drop to half the strength of its original dose.
This varies for different substances. For example, benzodiazepines have a long half-life, meaning that a person who has taken them may still have enough in their system to overdose the next day if they take more.
What are the signs of overdose?
In many circumstances where a person is overdosing, knowing the signs to look out for can help you seek treatment quickly and, ultimately, save lives.
Signs of an overdose can vary depending on several factors including which drugs the person has taken, how much they have taken, and their health at the time.
Some common signs of overdose you can look out for include:
- Loss of consciousness
- Unable to wake the person up
- Shallow breathing or not breathing at all
- Pinprick-sized pupils that do not respond to light
- Unusual snoring and/or gurgling noises
- Floppy arms and legs
- Unresponsive to talking, shaking or noises
- Blue/grey fingertips and/or lips
Other signs of overdose that can occur while the person is awake include seizures, severe headaches, chest pains, breathing difficulties and mood changes including paranoia, agitation, and confusion.
It is important that you seek medical attention immediately if you suspect a person is overdosing, even if they are only showing a couple of the signs of overdose mentioned above.
Find out if a loved one is misusing drugs
Whether you suspect a loved one is misusing drugs, or simply want a drug test for other personal reasons, AlphaBiolabs can help.
Our easy-to-use Home Drug Test Kit is available for just €20 and can detect drugs and their metabolites in a urine sample, providing results in just 5 minutes.
Whatever your reasons for wanting a drug test, identifying drug use early can help put your mind at rest, or enable you to seek support for a loved one struggling with substance misuse.
We also offer legal drug testing for official matters, such as for work, for court proceedings (child custody/divorce), or other legal issues. If you would like to know more about drug testing for official matters, click here.
You can get involved in the conversation around International Overdose Awareness Day by using the hashtag #iOAD2023 on social media, to encourage discussion and raise awareness of the impact of overdose.
For further information on which test is best for you, call our Customer Services team on 01 402 9466 or email firstname.lastname@example.org.
Home Drug Testing
Explore our range of home drug tests for peace of mind.